Hail, Fayette
- When
- June 6, 6:05 PM CST
- Where
- Fayette County, 1.22 mi NE of Alpha
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 43.010, -92.030
Public reported 1 inch hail near Alpha via social media.
Multiple rounds of storms impacted northeast Iowa from the afternoon of June 6th into the evening hours. One storm produced severe 1 inch hail near Alpha (Fayette County).
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Multiple rounds of storms impacted northeast Iowa from the afternoon of June 6th into the evening hours. One storm produced severe 1 inch hail near Alpha (Fayette County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 6, 5:19 PM CST, 46 minutes earlier.
Area Forecast Discussion National Weather Service La Crosse WI 619 PM CDT Tue Jun 6 2023 .DISCUSSION...(This evening through Tuesday) Issued at 220 PM CDT Tue Jun 6 2023 Key Messages: - Scattered showers and storms, mainly south of I-90, into this evening with the next chance for scattered showers and storms (40-60%) late Friday through Saturday. - Temps will cool a bit back to seasonal levels for mid to late week, but a very dry airmass may result in elevated fire conditions over the next few days. Tonight: GOES water vapor imagery/RAP analysis early this afternoon showed an amplified mid-level ridge extending across the northern plains with deep upper lows on either side both across California and over the eastern US. Visible satellite revealed quite a few clouds across the Upper MS Valley in association with some weak synoptic forcing/shortwave troughs on the western periphery of the large scale trough. Although low-level convergence is weak, CAMs suggest scattered showers/storms within an axis of higher boundary layer moisture/MLCAPE of around 500 J/kg this afternoon/evening, with the higher chances south of I-90. Chances will decrease through the evening as drier low-level easterly flow associated with surface high pressure scours out the moisture. With effective shear only around 20 kts this afternoon, storm organization will be limited, keeping the risk of severe storms low, but given slow storm motions, localized heavy rain could occur under stronger storms. HREF ensemble rainfall shows potential for isolated pockets of 1-2+ inches. A few showers could linger into early Wednesday. Wednesday-Friday: A very dry airmass will continue to advect westward across the area for mid-week as Canadian high pressure impacts the Upper MS Valley. This will lead to a period of mainly dry weather with seasonable temps and some smoke/hazy skies aloft at times from the Canadian wildfires. With the anomalously dry airmass, continued to lower dew points towards the NBM 10th percentile. The 06.12Z HREF shows potential (ensemble min) for RH to fall near or below 20% across parts of western WI on Wednesday. Similarly dry conditions are expected into Friday before moisture begins to increase ahead of an approaching cold front/shortwave trough. Although winds will be pretty light during this time, drying fuels and very low RH could result in elevated fire weather conditions. A small chance (20%) for a shower/storm exists later Friday from southeast MN through north-central WI but stronger lift with the approaching front/shortwave trough likely won't arrive until Friday night into Saturday. Saturday-Tuesday: The highest chance (40-60%) for rain beyond this afternoon/evening over the next week is on Saturday as the shortwave trough drops south, dragging the cold front through the area. Although low-level moisture will return north ahead of the front, moisture transport will be modest, limiting the potential for widespread impactful rainfall or severe weather. Another dry high pressure system is expected to pass south from Canada behind this system into early next week with seasonable temps. There is, however, model variability in evolution of the weekend trough as it strengthens southeastward across the Ohio Valley or Great Lakes. Some (~20%) EPS members hang the low back far enough west to keep some rain potential over portions of the area, but confidence in this evolution is low, and for now have kept a mainly dry forecast for late in the weekend into early next week. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 619 PM CDT Tue Jun 6 2023 VFR conditions are anticipated through the TAF period. Shower and storm development from this afternoon has remained south of the TAF sites. Heading into this evening, any additional development is expected to remain to the south of the airports as well. Even with some subtle shifts in the wind direction between the southeast to northeast, speeds are expected to remain less than 10 knots, so kept the wind direction near easterly over the period. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...JM AVIATION...Peters
Hazardous Weather Outlook National Weather Service La Crosse WI 304 AM CDT Tue Jun 6 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-071215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 304 AM CDT Tue Jun 6 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight There is a 30 to 40 percent chance of thunderstorms today, mainly south of Interstate 90 during the afternoon and evening hours. Lightning would be the main hazard. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Scattered thunderstorms are possible Friday afternoon through Saturday night. Severe weather is not expected. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. KDS
Special Weather Statement
National Weather Service La Crosse WI
704 PM CDT Tue Jun 6 2023
IAZ029-070030-
Fayette IA-
704 PM CDT Tue Jun 6 2023
...A strong thunderstorm will impact portions of northwestern Fayette
County through 730 PM CDT...
At 704 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hawkeye, or 9 miles west of West Union, moving south at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hawkeye around 710 PM CDT.
Other locations impacted by this storm include Alpha and Richfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4288 9208 4305 9206 4301 9191 4285 9190
TIME...MOT...LOC 0004Z 005DEG 22KT 4298 9201
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
PetersThe La Crosse radar (KARX), 113 km away, was scanning. The volume nearest the first event began at 00:05 UTC.
1 hail. Local standard time, as filed.
Public reported 1 inch hail near Alpha via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1106718.